MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII PS INSERT SZ 7-8 13MM; PROSTHSIS,KNEE,PATELLOFEMOROTIBIAL,SMICONSTRAIND,CMNTD,POLYMR/METL/POLYMR

SMITH & NEPHEW, INC. GII PS INSERT SZ 7-8 13MM; PROSTHSIS,KNEE,PATELLOFEMOROTIBIAL,SMICONSTRAIND,CMNTD,POLYMR/METL/POLYMR
Model Number 71420848
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 06/07/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed after 10 years because of a broken post.
 
Additional Manufacturer Narrative
The associated genesis ii ps insert was returned and evaluated.A lab analysis conducted during this investigation indicated that returned insert and insert post fragment were examined visually and using optical microscopy.No destructive testing was conducted.The insert showed some abrasion, discoloration and deformation in the bearing regions on the superior surface.Minor scratches were observed on the inferior surface of the insert, and material damage could be seen around the periphery of the articulating surface.The device fractured near the base of the post.Significant material deformation was present on the insert around the fracture surface.This fracture could have been caused due to repeated posterior impingement of the femoral cam on the post combined with excessive loads.However, based on the results of this investigation, this could not be isolated as the root cause for this particular failure mode.On the basis of this investigation, no material or manufacturing deviations were found.No relevant supporting documentation was provided, therefore a thorough medical investigation could not be performed.Our investigation including a review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.A review of the complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.No further investigation warranted for this complaint; however smith and nephew will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated genesis ii ps insert was not returned for evaluation.A clinical analysis noted that without the requested clinical information, pathology reports, and the explant a definitive root cause of the implant deformation cannot be determined. however, the length of time in-situ, the age of the patient and history of cancer cannot be ruled as a contributing factors. the impact to the patient beyond the revision cannot be determined. no further clinical/medical assessment is warranted at this time.Our investigation including a review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number. without the return of the actual product involved, our investigation of this report is inconclusive.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Should additional information be received, the complaint will be reopened.

Brand Name
GII PS INSERT SZ 7-8 13MM
Common Device Name
PROSTHSIS,KNEE,PATELLOFEMOROTIBIAL,SMICONSTRAIND,CMNTD,POLYMR/METL/POLYMR
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
Manufacturer Contact
sarah freestone
1450 brooks road
memphis, TN 38116
MDR Report Key7644681
Report Number1020279-2018-01217
Device Sequence Number19119159
Product Code JWH
UDI-Device Identifier03596010209733
UDI-Public03596010209733
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2018
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/25/2018
Device Model Number71420848
Device Catalogue Number71420848
Device Lot Number08BT16828
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/07/2018
Supplement Date Received by Manufacturer07/13/2023
07/13/2023
07/13/2023
Initial Report FDA Received Date06/28/2018
Supplement Report FDA Received Date07/13/2023
10/06/2018
07/11/2019
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/28/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age72 YR
Patient SexUnknown
Patient Weight77 KG